New York, 2012

Hail in New York, July 10, 2012

July 10, 2012 · NWS BUF · 1 event in 1 county or zone

Thunderstorms crossing Jefferson county produced inch hail in Watertown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms crossing Jefferson county produced inch hail in Watertown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 10, 10:40 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 10, 10:40 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1140 AM EDT TUE JUL 10 2012

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL CROSS CENTRAL AND NORTHERN NEW YORK
VERY EARLY THIS MORNING WITH A SLIGHT CHANCE FOR A SHOWER OR
THUNDERSTORM...BUT MOST OF THE AREA WILL REMAIN DRY. HIGH PRESSURE
BUILDING ACROSS THE GREAT LAKES WILL DOMINATE THE REGION FOR THE
REMAINDER OF THE WEEK WITH LITTLE OPPORTUNITY FOR ANY BENEFICIAL
RAIN.

&&

.NEAR TERM /THROUGH TONIGHT/...
MODEST INSTABILITY IN THE VICINITY OF THE UPPER LEVEL TROUGH THAT IS
PUSHING ACROSS THE ST LAWRENCE RIVER VALLEY IS GENERATING SCATTERED
CONVECTION OVER THE NORTH COUNTRY. WILL INSERT CHANCE POPS FOR THIS
AREA THROUGH THE EARLY AFTERNOON BEFORE SUBSIDENCE TAKES OVER BEHIND
THE DEPARTING TROUGH. FOR THE REST OF THE AREA...EXPECT MOSTLY SUNNY
SKIES TO PREVAIL. HIGH TEMPS TODAY WILL BE GENERALLY IN THE UPPER
70S TO THE LOWER 80S...SOME MID 70S AT THE HIGHEST TERRAIN ACROSS
THE TUG HILL PLATEAU AND THE HILLS OF THE SOUTHERN TIER.

SURFACE RIDGING ACROSS THE REGION TONIGHT WILL YIELD MOSTLY CLEAR
SKIES TONIGHT. OVERNIGHT LOWS WILL BE IN THE MID 50S ACROSS THE
SOUTHERN TIER AND TUG HILL PLATEAU...WITH UPPER 50S TO LOWER 60S
ELSEWHERE.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
WHAT INITIALLY JUMPS OUT AT ME AFTER ANALYZING PAST 24 HOURS WORTH
OF UA DATA IS THE DE-AMPLIFICATION OF THE WESTERN RIDGE. SEVERAL
STRONG SHORTWAVES ROTATING THROUGH A TROUGH OVER THE GULF OF ALASKA
CAN BE TO BLAME FOR THIS PROCESS. DURING THE NEXT COUPLE DAYS...THIS
PROCESS WILL ACCELERATE AS THE SHORTWAVES WILL KNOCK DOWN THE H5
RIDGE BEFORE TRAVERSING TO THE EAST ACROSS THE NORTHWEST
TERRITORIES. THIS IS IMPORTANT TO NOTE AS THE SHORTWAVES SHOULD HELP
TO EJECT A DEEP CLOSED LOW FURTHER DOWNSTREAM OVER NORTHERN QUEBEC.
IT HAS BEEN THIS CLOSED LOW THAT HAS HELPED TO KEEP THE PAST COUPLE
DAYS MORE COMFORTABLE WITH ITS FEED OF DRIER CANADIAN AIR.

WHILE RIDGING SHOULD REMAIN CENTERED OVER THE WESTERN STATES DURING
THE REST OF THE WORK WEEK...THE REMOVAL OF THE AFOREMENTIONED CLOSED
LOW WILL ALLOW HGTS TO REBOUND ACROSS THE GREAT LAKES REGION...WHICH
IN TURN WILL PROMOTE WARMER AIR TO RETURN TO OUR REGION. H85 TEMPS
WHICH HAVE BEEN CLOSE TO 12C OVER THE BULK OF OUR FORECAST AREA WILL
CLIMB BACK INTO THE MID AND UPPER TEENS BY THE END OF THE WEEK. THIS
WILL PUSH OUR SFC TEMPS BACK TO ABV NORMAL LEVELS...WITH HIGHS
ACROSS THE LOWER ELEVATIONS RETURNING TO BETWEEN 85 AND 90.

THE GOOD NEWS IS THAT SFC HIGH PRESSURE OVER THE NORTHEASTERN
PART OF THE CONUS WILL BLOCK ANY GULF MOISTURE FROM MAKING ITS WAY
OUT OF THE LOWER MISSISSIPPI VALLEY...SO OUR HUMIDITY LEVELS WILL
BE TOLERABLE FOR THE BULK OF THIS PERIOD. AS THE SFC HIGH MOVES
EAST OF OUR REGION ON FRIDAY THOUGH...THE DOOR WILL RE-OPEN FOR GULF
MOISTURE TO MAKE ITS WAY NORTH FROM THE OHIO VALLEY.

BREAKING THIS DOWN INTO A FORECAST...THIS PERIOD WILL BE RAIN FREE
WITH INCREASING DAY TO DAY WARMTH. WHILE THIS IS GOOD NEWS FOR
THOSE THAT ENJOY SUMMERY WEATHER...IT IS NOT GOOD FOR
AGRICULTURALISTS. PARTS OF THE FORECAST AREA...NAMELY THE NIAGARA
FRONTIER AND GENESEE VALLEY...REMAIN SOMEWHAT MOISTURE STARVED
WITH RAINFALL DEFICITS EXCEEDING 4 INCHES FOR THE YEAR. MOST OF
THAT SHORTAGE HAS COME SINCE THE START OF THE GROWING SEASON IN
LATE APRIL-EARLY MAY.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
THE CENTER OF THE SURFACE HIGH RESPONSIBLE FOR THE DRY WEATHER THIS
WEEK WILL CONTINUE TO SLIDE TO THE EAST COAST BY THIS WEEKEND.
SOUTHERLY RETURN FLOW AROUND THIS HIGH WILL INTRODUCE GULF/ATLANTIC
MOISTURE BACK INTO THE REGION AND PROVIDE AT LEAST A POSSIBILITY FOR
MORE WIDESPREAD CONVECTION SATURDAY AND SUNDAY. WHILE THIS WOULD BE
A HELP TO OUR DRY CONDITIONS...WIDESPREAD SIGNIFICANT QPF IS NOT
EXPECTED SO ANY HELP WILL BE MINIMAL.

ACCOMPANYING THIS INCREASING IN MOISTURE WILL BE A RETURN TO THE
MUGGY WEATHER WE EXPERIENCED LAST WEEK AS DEWPOINTS CREEP BACK INTO
THE UPPER 60S BY THE WEEKEND. THAT SAID...WITH 850MB TEMPS CURRENTLY
BEING ADVERTISED AROUND +16 TO +18C VERSUS THE +20 TO +22C WE SAW
LAST WEEK ALONG WITH THE INCREASE IN CLOUD COVER ACCOMPANYING THE
ARRIVAL OF THE MOISTURE...HIGHS THIS WEEKEND WILL GENERALLY RUN IN
THE MID 80S...JUST SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS WILL PREVAIL ACROSS THE REGION DURING PERIOD AS A
WEAK HIGH BUILDS EAST ACROSS THE LOWER LAKES.

DRIER AIR ASSOCIATED WITH THE SURFACE RIDGE WILL ALLOW ANY LINGERING
CLOUDS TO THIN OUT TODAY.

OUTLOOK...
WEDNESDAY THROUGH SATURDAY...VFR.

&&

.MARINE...
HIGH PRESSURE BUILDING ACROSS THE GREAT LAKES WILL RESULT IN LIGHT
WINDS AND CALM CONDITIONS ON THE LAKES...RESULTING IN FAVORABLE
BOATING CONDITIONS MUCH OF THE UPCOMING WEEK.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...TJP/WCH
SHORT TERM...RSH
LONG TERM...RSH/WOOD
AVIATION...WCH
MARINE...WCH
Hazardous weather outlook, Jul 10, 3:52 AM EST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
452 AM EDT TUE JUL 10 2012

NYZ001>008-010>014-019>021-085-110900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
452 AM EDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-110900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
452 AM EDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
July 10, 12:15 PM EST
Where
Jefferson County, 0.85 mi SW of Watertown
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
43.970, -75.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405185.